Lightning, Chaffee
- When
- July 24, 6:03 PM MST
- Where
- Chaffee County, Salida
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.747, -106.194 (the zone’s center; the record gives no point)
Lightning struck a tree and nearby house, starting a fire in the house. All the occupants, including a child who was confined to a wheelchair, escaped without injure.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Lightning struck a tree and nearby house, starting a fire in the house. All the occupants, including a child who was confined to a wheelchair, escaped without injure.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 24, 12:34 PM MST, 5 hours 29 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 134 PM MDT THU JUL 24 2003 SHORT TERM DISCUSSION...TONIGHT AND FRIDAY. CURRENTLY A FEW CU POPPING ALONG HIR TRRN...PROPAGATING NEARLY DUE S IN UPPER FLOW. DEWPOINTS RUNNING IN THE 40S ACROSS THE PLAINS AS WELL AS IN MTN STATIONS. DENVERS SOUNDING TODAY A TOUCH MORE MOIST THAN YTDY AM...HOWEVER FREEZING LEVELS REMAIN NEAR 17KFT MSL. FOR TONIGHT...ADDED ISOLD POPS TO FAR EAST ZONES FOR THE EVENING HOURS...AS OUTFLOW YESTERDAY FROM MTN CONVECTION PROVED FRUITFUL DESPITE WARM TEMPS ALOFT. STILL SOME CAPES OUT EAST AND CANT RULE OUT AN ISOLATED STORM. ENDED POPS AT MIDNIGHT...WITH UPPER SUPPORT LACKING AND HEATING ENDING. TOMORROW UPPER HEIGHTS STAY THE SAME OR CLIMB SLIGHTLY DEPENDING ON MODEL OF CHOICE. 700 MB TEMPS SIMILAR TO TODAY...WITH 20C MORE WIDESPREAD TOMORROW. WEAK WAVE PROGGED TO PASS NEAR THE NORTHERN BORDER OF THE STATE...AND MID/UPPER MOISTURE SHOULD CONTINUE TO WRAP AROUND THE WESTERN EDGE OF THE UPPER RIDGE. CURRENT FORECAST GRIDS LOOK GOOD...MADE ONLY MINOR TWEAKS. EXPECT ANOTHER DAY OF MTN CONVECTION WITH MOISTURE TRAPPED UNDER RIDGE...WITH A CELL OR TWO PROPAGATING INTO THE EXTREME WESTERN PLAINS...PERHAPS AIDED BY S/W ALOFT. UPPER FLOW DOES HAVE A TOUCH OF NORTHWEST COMPONENT TO IT..WHICH WOULD SUPPORT ISOLD I25 CORRIDOR POPS. LAPSE RATES RUNNING 8-9C/KM...SO ONCE TRIGGERED BY MTNS OR OUTFLOWS EXPECT ISOLATED COVERAGE TO RESULT. KC LONG TERM DISCUSSION...(SAT THROUGH THU). MAIN CHALLENGE FOR THIS FORECAST PERIOD IS THE CHANCES(POTENTIAL COVERAGE) FOR PRECIPITATION AND THE RESULTANT TEMPERATURES. FRI NGT-SAT: LARGE UPPER LEVEL HIGH PROGGED TO CONTINUE SPINNING OVER THE 4 CORNERS REGION AND DRIFT OVER THE CNTRL ROCKIES BY SAT WITH SUBTLE LITTLE SHORTWAVE TROUGHS AND ENOUGH MID LEVEL MOISTURE ROTATING AROUND TO OFFER AT LEAST A SLIGHT CHANCE TO CHANCE FOR SHOWERS/THUNDERSTORMS. ANY PRECIPITATION SHOULD BE DIURNAL. THERE COULD BE SOME ISOLD HEAVY RAINERS WITH SUCH WEAK STEERING CURRENTS. HIGH TEMPS MAY ONCE AGAIN FLIRT WITH 100F IN SERN CO. CURRENT FCST GRIDS LOOK FAIRLY CLOSE TO CURRENT THINKING AND WILL ONLY TWEAK TO ATTEMPT A BETTER FIT WITH SURROUNDING OFFICES. SUN-THU: NEW AND OLD GFS RUNS STILL TRYING TO DEVELOP A LOT OF CONVECTIVE PRECIPITATION OVER THE MTNS AND A FRONTAL BOUNDARY IN THE CNTRL PLAINS SUN NGT-MON. I WOULD BELIEVE THIS IF WE WERE IN THE SWLY MOIST MONSOONAL FLOW PATTERN...BUT WE ARE NOT THERE YET. THERE WILL BE ENOUGH MOISTURE AROUND FOR THE DAILY DIURNAL SHOWERS/THUNDERSTORMS...KIND OF A SELF MOISTENING PROCESS. THE GFS REALLY TRIES TO BRING IN SIGNIFICANTLY COOLER TEMPS AT H7 +8C TO +12C ON MON. HOWEVER...H5 STILL REMAINS RELATIVELY WARM WITH READINGS OF -4C TO -7C. IF THERE THE USUAL WINDOW OF SUNSHINE BETWEEN 6AM- 1PM...THEN -4C TO -7C AT H5 IS A SLAM DUNK FOR 90S IN SERN CO. THE TRACK RECORD(LOCAL TEMP STUDY) FOR THE GFS HAS BEEN FOR IT TO BE OVER COOLING THE AIRMASS(AND MOS OUTPUT) DUE TO ALL THE CONVECTIVE PRECIP GENERATED BY THE MODEL. LAST NGTS MID SHIFT DID COOL GRIDS AND THIS STILL LOOKS REASONABLE. MEX MOS FROM THE PREVIOUS RUN HAS REALLY COOLED DOWN THE DAY 4-6 MAX TEMPS. NOT READY TO BIT ON THIS...SINCE THERE IS HARDLY ANY NEW DATA TO REVIEW AND TO STAY AWAY FROM FLIP- FLOPPING THE FORECAST HIGHS EACH DAY. --METZE .PUB...NONE.
COZ058>089-093>099-251230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 630 AM MDT THU JUL 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH DAYTIME HEATING AND SOME MOISTURE OVER THE MOUNTAINS AND ADJACENT HIGH VALLEYS AND PLAINS. WITH LIMITED VERTICAL WIND SHEAR...STORMS WILL PROBABLY STAY BELOW SEVERE LIMITS. EXPECT CLOUD TO GROUND LIGHTNING...LOCALIZED HEAVY RAIN...AND WIND GUSTS AS HIGH AS 50 MPH. A VERY WEAK CAP IN THE ATMOSPHERE ACROSS THE EASTERN PLAINS EAST OF PUEBLO WILL PROBABLY INHIBIT THE DEVELOPMENT OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED TO OCCASIONALLY SCATTERED...MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. AT THIS TIME...IT APPEARS THAT LOCALIZED HEAVY RAINFALL...WIND GUSTS TO AROUND 45 MPH AND LIGHTNING WILL BE THE PRIMARY HAZARDOUS WEATHER THREATS FROM THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376196.